High Wind, Davis / Apache Mountains Area
- When
- April 1, 11:00 PM CST to 11:15 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Other Federal Agency
A vigorous upper level trough moved over the region on this day, with an associated cold front moving southeastward across southwest Texas. The mid-level winds mixed down to the higher terrain of the mountains of west Texas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A vigorous upper level trough moved over the region on this day, with an associated cold front moving southeastward across southwest Texas. The mid-level winds mixed down to the higher terrain of the mountains of west Texas. Meanwhile, an associated deep surface low on the order of 991 mb over southwest Oklahoma resulted in a very tight pressure gradient across the Permian Basin. During the overnight hours, a strong cold front passed over the region and high winds were observed just behind this feature.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 1, 10:26 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1126 PM CDT WED APR 1 2009
.DISCUSSION...
WHILE WINDS TEMPORARILY DECREASED ACROSS PORTIONS OF THE PERMIAN
BASIN LATE THIS EVENING...REPORTS OF VIRGA SHOWERS ACROSS THE AREA
PRODUCED WIND GUSTS IN THE 50-55 MPH RANGE. MSAS 3-HOUR PRESSURE
RISES WERE NOTED BEHIND THE COLD FRONT. THE RUC13 ALSO INDICATED
THESE PRESSURE RISES AND STRONGER WINDS WOULD OCCUR BEHIND THE
COLD FRONT OVERNIGHT. CURRENT SURFACE OBSERVATIONS SUPPORT THE
RUC13 PROG. THUS HAVE OPTED TO EXPAND THE WIND ADVISORY ACROSS A
GOOD PORTION OF THE CWA THROUGH THE OVERNIGHT PERIOD.
&&
.FIRE WEATHER...
VIRGA/EVAPORATIVE COOLING FROM BAND OF MID LEVEL CLOUD MOVING OVER
THE EASTER CWA ALLOWING FOR INCREASED...GUSTY WINDS AHEAD OF COLD
FRONT. HOWEVER...RH/S ARE INCREASING RAPIDLY ALONG/BEHIND THE
FRONT...SO ONLY ISOLATED AREAS OF CRITICAL FIRE EX CRITERIA
REMAIN. THUS...WE/LL ALLOW RFW TO EXPIRE. UPDATES OUT SHORTLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 43 68 42 82 / 10 0 0 0
CARLSBAD NM 43 73 43 85 / 10 0 0 0
DRYDEN TX 50 80 49 88 / 0 0 0 0
FORT STOCKTON TX 45 75 50 90 / 0 0 0 0
GUADALUPE PASS TX 41 68 46 78 / 0 0 0 0
HOBBS NM 40 71 41 83 / 10 0 0 0
MARFA TX 38 70 35 83 / 0 0 0 0
MIDLAND INTL AIRPORT TX 43 70 42 84 / 10 0 0 0
ODESSA TX 45 71 44 85 / 10 0 0 0
WINK TX 43 76 43 90 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 6 AM MDT THURSDAY FOR THE FOLLOWING ZONES...
CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 4 AM MDT THURSDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
FIRE WEATHER WATCH FRIDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...WIND ADVISORY UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...WARD...WINKLER.
HIGH WIND WARNING UNTIL 5 AM CDT /4 AM MDT/ THURSDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
FIRE WEATHER WATCH FRIDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS.
&&
44/03HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1115 PM CDT WED APR 1 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-030415- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1115 PM CDT WED APR 1 2009 /1015 PM MDT WED APR 1 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT STRONG WESTERLY WINDS OF 40 TO 55 MPH AND GUSTS AROUND 75 MPH WILL AFFECT THE GUADALUPE AND DAVIS MOUNTAINS OVERNIGHT. A HIGH WIND WARNING REMAINS IN EFFECT FOR BOTH AREAS THROUGH TONIGHT INTO EARLY THURSDAY MORNING. NORTHWEST WINDS WILL INCREASE BEHIND A COLD FRONT MOVING THROUGH THE AREA TONIGHT TO 25 TO 35 MPH. SOME LOCATIONS COULD HAVE GUSTS AROUND 50 MPH. A WIND ADVISORY IS IN EFFECT FOR ALL OF THESE LOCATIONS THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS COULD AFFECT THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS FRIDAY...WITH AN EXTREMELY CRITICAL FIRE WEATHER DAY POSSIBLE AREAWIDE SATURDAY. HIGH WINDS COULD ALSO OCCUR IN THE GUADALUPE AND DAVIS MOUNTAINS SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164040, 164042, 164041, 164038, 164039.